North Dakota, 2019Hail in North Dakota, June 29, 2019
June 29, 2019 · NWS BIS · 1 event in 1 county or zone
A supercell thunderstorm passed over northern Grant County, producing very large hail up to three inches in diameter. Numerous farmers and ranchers sustained crop and property loss.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $550,000
- Crop damage
- $350,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A supercell thunderstorm passed over northern Grant County, producing very large hail up to three inches in diameter. Numerous farmers and ranchers sustained crop and property loss. Damage reports include a collapsed roof on a pole barn, holes punched in siding and roofs, extensive loss of structural and vehicle glass, extensive vehicle damage, tractor and farm equipment damage and widespread crop damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 29, 5:03 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 29, 5:03 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
703 PM CDT Sat Jun 29 2019
.UPDATE...
Issued at 702 PM CDT Sat Jun 29 2019
Update to end the heat advisory. The impressive
easterly/northeasterly outflow from the morning thunderstorms pretty
much dominated the afternoon clouds, wind, temperature, and even
dewpoint fields that were forecast. We had thought that the higher
temps would eventually be realized by mid afternoon...but the
temperature/humidity combination to make the heat index never came
to fruition.
UPDATE Issued at 610 PM CDT Sat Jun 29 2019
Update for tornado watch # 463 for parts of southwest and all of
south central ND...mainly from Dunn/Adams counties eastward to
Foster/Dickey counties...including Dickinson, Hettinger, Mandan,
Bismarck, Fort Yates, Carrington, Jamestown, Oakes.
&&
.SHORT TERM...(This evening through Sunday)
Issued at 331 PM CDT Sat Jun 29 2019
Main forecast issues this afternoon and tonight will be
thunderstorms and heat.
The easterly winds and resultant cooler air from outflow from
earlier thunderstorms has kept variable cloud cover over central
North Dakota. Will take Stutsman County out of the heat advisory
because of this.
Because of the outflow from earlier storms, and latest mesoscale
analysis from SPC indicates that even at 2 pm CDT there is still
some CIN that is still squelching the potential surface-based cape
of 2500-5000 J/kg. However, the potential is still there with MU
CAPE above the mixed layer of 3000-5000 J/kg. Low level jet still
remains in place, with the northern edge of the LLJ and surface warm
front now in southern Manitoba. The surface cold front has been slow
to enter western ND today, but extended from near Williston to just
east of Beach and Bowman.
Despite the cooler air moving in, the latest RAP sounding for
Jamestown indicates a return of warmer air (90F) by around 00z, and
increases low level southeasterly flow. The current mesoanalysis
from Bismarck to Jamestown indicates an effective significant
tornado parameter of 4-9. Bulk shear is perpendicular to the north-
south cold front, so expect discrete cells to develop. Needless to
say, plenty of available CAPE energy just above the surface, with
higher dewpoints aloft as well with the LLJ, and plenty of effective
shear remain. Large hail and damaging winds will be the main threat,
as well as isolated tornadoes. Upper level impulses moving
northeastward in the southwest flow aloft, along with convergence
along the surface cold front advancing eastward into central ND will
be the kicker for thunderstorms. Even now at mid-afternoon, upper
level impulses are kicking off thunderstorms in northeast
Montana/northwest ND/southeast Saskatchewan behind the cold front.
Expect things to quiet down from west to east late tonight. Cooler
and noticeably drier on Sunday with dewpoints in the 50s returning
to our area.
.LONG TERM...(Sunday night through Saturday)
Issued at 331 PM CDT Sat Jun 29 2019
We return to more of a quasi-zonal flow through the remainder of
the long term period. So not quite the heat and humidity, but the
threat of thunderstorms will remain daily/nightly in the forecast.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 702 PM CDT Sat Jun 29 2019
Thunderstorms are expected to develop over parts of central and
western North Dakota - with best chances at KDIK until around
03z...at KBIS and KMOT until around 05z...and at KJMS until around
07z. Severe storms are possible with large hail, damaging winds,
lightning, and possible tornadoes through 06z, especially at KDIK,
KBIS, and KJMS.
The cold front at 00z extended from east of Stanley to just east of
KDIK to east of KHEI. The cold front will push east this evening,
reaching KJMS by 05z-07z. Southeast winds ahead of the front and
northwest winds behind it. VFR conditions later tonight and
all day Sunday.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JV
SHORT TERM...JV
LONG TERM...JV
AVIATION...JV
Hazardous weather outlook, Jun 29, 2:07 PM MST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
407 PM CDT Sat Jun 29 2019
NDZ031-032-040-043-302115-
Golden Valley-Billings-Slope-Bowman-
307 PM MDT Sat Jun 29 2019
This Hazardous Weather Outlook is for portions of southwest North
Dakota.
.DAY ONE...Tonight
There is a chance of thunderstorms this afternoon and evening.
Severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Near daily chances of thunderstorm will remain in the forecast
through Friday. The chance for severe storms appear low at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ001-002-009-010-017-018-033-041-044-302115-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Stark-Hettinger-
Adams-
407 PM CDT Sat Jun 29 2019 /307 PM MDT Sat Jun 29 2019/
This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.
.DAY ONE...Tonight
Thunderstorms are possible this afternoon and evening. A few of
these storms could be severe.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Near daily chances of thunderstorm will remain in the forecast
through Friday. The chance for severe storms appear low at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ003>005-011>013-021>023-025-037-302115-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan-
Wells-Foster-Stutsman-
407 PM CDT Sat Jun 29 2019
This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.
.DAY ONE...Tonight
Thunderstorms are possible this afternoon and evening. These
storms could produce damaging winds near 70 mph and tennis ball
size hail, and possibly a tornado.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Near daily chances of thunderstorm will remain in the forecast
through Friday. The chance for severe storms appear low at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ019-020-034-042-045-302115-
Mercer-Oliver-Morton-Grant-Sioux-
407 PM CDT Sat Jun 29 2019 /307 PM MDT Sat Jun 29 2019/
This Hazardous Weather Outlook is for portions of south central
North Dakota.
.DAY ONE...Tonight
Thunderstorms are possible this afternoon and evening. A few of
these storms could be severe.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Near daily chances of thunderstorm will remain in the forecast
through Friday. The chance for severe storms appear low at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NDZ035-036-046>048-050-051-302115-
Burleigh-Kidder-Emmons-Logan-La Moure-McIntosh-Dickey-
407 PM CDT Sat Jun 29 2019
This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.
.DAY ONE...Tonight
A heat advisory is in effect until early evening for heat index
values of 100F to 105F.
Thunderstorms are possible this afternoon and evening. These
storms could produce damaging winds near 70 mph and tennis ball
size hail, and possibly a tornado.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Near daily chances of thunderstorm will remain in the forecast
through Friday. The chance for severe storms appear low at this
time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
JV
In the hours before
Special weather statement, Jun 29, 12:27 PM MST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Bismarck ND
227 PM CDT Sat Jun 29 2019
NDZ001-002-292000-
Divide-Burke-
227 PM CDT Sat Jun 29 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BURKE AND
DIVIDE COUNTIES UNTIL 300 PM CDT...
At 227 PM CDT, strong thunderstorms were clustered 10 miles northwest
of Alamo, or 22 miles southwest of Crosby, moving northeast at 35
mph.
Winds gusts to 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Crosby, Columbus, Noonan, Wildrose, Ambrose and Larson.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4900 10271 4864 10299 4863 10326 4864 10382
4900 10358
TIME...MOT...LOC 1927Z 224DEG 30KT 4868 10365
HEINERTLocal storm report, Jun 29, 12:32 PM MST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
232 PM CDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM NON-TSTM WND DMG 8 ESE WOLFORD 48.46N 99.55W
06/29/2019 PIERCE ND TRAINED SPOTTER
ESTIMATED 50-60 MPH WIND GUSTS BEHIND
SEVERE-WARNED STORM. LOTS OF TREE BRANCHES
DOWN, WITH THE LARGEST AROUND 9-12 INCHES IN
DIAMETER.
&&
MJLocal storm report, Jun 29, 2:43 PM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
443 PM CDT SAT JUN 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HEAVY RAIN 2 NE TOWNER 48.37N 100.37W
06/29/2019 E1.77 INCH MCHENRY ND CO-OP OBSERVER
HEAVY RAIN FROM 615 AM TO AROUND 830 AM CDT.
SOME PEA SIZE HAIL AND GUSTY WINDS AS WELL
WITH SOME SMALL TREE LIMBS DOWN.
&&
JVHail, Grant
- When
- June 29, 6:13 PM MST to 6:35 PM MST
- Where
- Grant County, 10.76 mi NNE of Elgin Muni Arpt to 5.33 mi NE of Lark
- Measured
- 3 in hail
- Property damage
- $550,000
- Crop damage
- $350,000
- Reported by
- Emergency Manager
- Coordinates
- 46.550, -101.766
A supercell thunderstorm passed over northern Grant County, producing very large hail up to three inches in diameter. Numerous farmers and ranchers sustained crop and property loss. Damage reports include a collapsed roof on a pole barn, holes punched in siding and roofs, extensive loss of structural and vehicle glass, extensive vehicle damage, tractor and farm equipment damage, and widespread crop losses.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, June 29, 20193 deaths · 3 events
- Excessive Heat in Arizona, June 29 to 30, 20193 deaths · 3 events
- Hail and Damaging Winds in Pennsylvania, June 29, 201935 injured · $105,000 · 52 kt wind · 31 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 29 to 30, 20191 death · 63 kt wind · 10 events
- Hail and Damaging Winds in Pennsylvania, June 29, 20191 in hail · 62 events
- Hail and Damaging Winds in Texas, June 29, 2019$82,000 · 1 in hail · 10 events
- Hail and Damaging Winds in New Jersey, June 29, 20191.75 in hail · 50 events
- Hail and Damaging Winds in Pennsylvania, June 29, 2019$50,000 · 1 in hail · 14 events
- Hail and Damaging Winds in New York, June 29, 2019$40,000 · 1.25 in hail · 12 events
- Damaging Winds in New Jersey, June 29, 2019$41,000 · 61 kt wind · 11 events
- Hail and Damaging Winds in North Dakota, June 29, 2019$20,000 · 1.5 in hail · 25 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 29, 20191.75 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825398.